Canadian Journal of Anaesthesia

, Volume 42, Issue 3, pp 217–220

Bilateral leg pain following lidocaïne spinal anaesthesia

  • Gail R. Pinczower
  • H. S. Chadwick
  • Robin Woodland
  • Mark Lowmiller
Clinical Reports

DOI: 10.1007/BF03010680

Cite this article as:
Pinczower, G.R., Chadwick, H.S., Woodland, R. et al. Can J Anaesth (1995) 42: 217. doi:10.1007/BF03010680

Abstract

Spinal anaesthesia is considered to be a safe and effective method of providing anaesthesia for a variety of surgical procedures. Recently, observations have been made that associate the use of hyperbaric lidocaïne with bilateral leg pain. We report nine patients who developed strikingly similar neurological symptoms following routine spinal anaesthesia using hyperbaric lidocaïne 5% solutions. All patients had their anaesthesia and surgery in the ambulatory or “short stay” care setting. In each patient, moderate to severe, bilateral, posterior, leg pain developed within 24 hr of the anaesthetic administration. The pain was described as either sharp or cramping with or without associated back pain. None of the patients demonstrated objective neurological deficits. In all cases the symptoms resolved fully within one week. The dose of lidocaïne administered in these nine patients ranged from 40 to 100 mg. Although the aetiology of the symptoms is not clear the local anaesthetic or its formulation may have been responsible.

Key words

anaesthetic techniques: spinal anaesthetics, local: lidocaine Complications: Neurologica 

Résumé

La rachianesthésie est considérée comme une méthode sûre et efficace de produire l’anesthésie pour une grande variété d’interventions. Récemment, on a rapporté des douleurs bilatérales au membre inférieur associées à l’utilisation de lidocaïne hyperbare. Nous rapportons ici les cas de neuf patients qui ont développé des symptômes neurologiques identiques après une rachianesthésie à la lidocaïne hyperbare à 5%. Tous les patients avaient été anesthésiés et opérés dans un cadre ambulatoire ou de court séjour. Chez tous ces patients, des douleurs au membre inférieur, bilatérales, postérieures, de modérées à graves sont apparues dans les 24 h consécutives à l’anesthésie. La douleur était décrite comme aiguë et spasmodique associée ou non à de la lombalgie. Aucun des patients n’a présenté de déficit neurologique. Dans tous les cas, les symptômes sont disparus en deçà d’une semaine. La dose de lidocaïne administrée à ces patients était de 40 à 100 mg. Bien que l’étiologie de ces symptômes soit incertaine, l’anesthésique local ou sa formulation semble être en cause.

Download to read the full article text

Copyright information

© Canadian Anesthesiologists 1995

Authors and Affiliations

  • Gail R. Pinczower
    • 1
    • 2
  • H. S. Chadwick
    • 1
    • 2
  • Robin Woodland
    • 1
    • 2
  • Mark Lowmiller
    • 1
    • 2
  1. 1.Department of AnesthesiologyUniversity of WashingtonSeattle
  2. 2.Swedish Medical CenterSeattle
  3. 3.Department of Anesthesiology, RN-10University of Washington Medical CenterSeattle

Personalised recommendations